×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Ibuprofen Overdose

Last updated Feb. 26, 2018

Ibuprofen is a non-steroid anti-inflammatory drug (NSAID) that relieves pain, fever, and swelling. Ibuprofen Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Ibuprofen Overdose?

  • Ibuprofen is a non-steroid anti-inflammatory drug (NSAID) that relieves pain, fever, and swelling
  • Ibuprofen Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Ibuprofen Overdose may be also referred to as the following:

  • Advil Overdose
  • Motrin Overdose
  • Nuprin Overdose
  • PediaProfen Overdose
  • Rufen Overdose

What are the Causes of Ibuprofen Overdose?

  • Ibuprofen Overdose is caused by the intake of ibuprofen drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The drug is sold as Advil, Midol, PediaProfen, Nuprin, Motrin, Rufen and Medipren among others

What are the Signs and Symptoms of Ibuprofen Overdose?

The signs and symptoms of Ibuprofen Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, skin and ENT may be affected.

The signs and symptoms of Ibuprofen Overdose may include:

  • Headache and nausea
  • Diarrhea; in some cases, constipation
  • Stomach pain
  • Bleeding in the gastrointestinal tract
  • Nosebleed
  • Urinary difficulty
  • Fluid retention
  • Skin rash
  • Dizziness, confusion
  • Irregular heart-rate, depressed breath rate
  • Rapid side-to-side eye movement
  • Ringing ears
  • Seizures
  • Coma

How is First Aid administered for Ibuprofen Overdose?

First Aid tips for Ibuprofen Overdose:

  • If the individual with Ibuprofen Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage may be performed for elimination of drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Medically manage serious symptoms, such as seizures and irregular heart rate
  • Also, relieve respiratory distress with an artificial respirator and administer fluids by an intravenous drip line

Who should administer First Aid for Ibuprofen Overdose?

First aid for Ibuprofen Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Ibuprofen Overdose?

Ibuprofen Overdose is usually not a life-threatening condition and once symptoms are managed, the prognosis is good.

  • The prognosis is dependent on the amount of drug consumed, time between overdose and treatment, as well as general health status of the patient
  • Long term side-effects of Ibuprofen Overdose include ulcers and bleeding in the gastrointestinal tract, as well as reduced kidney function

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Ibuprofen Overdose be Prevented?

Ibuprofen Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with ibuprofen
  • Talking to your healthcare provider, if recommended dose of ibuprofen does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with ibuprofen
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 26, 2018